Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 174, NWS Kansas City, MO

August 10, 2017Doniphan County, Kansas; Holt County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 10, 2017, 6:02 PM CDT for Doniphan County, Kansas; Holt County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 6:02 PM CDT (23:02 UTC)
Expired
Aug 10, 2017, 6:30 PM CDT
In force
28 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Doniphan County, KS, Holt County, MO

The radar

The Topeka radar (KTWX), 136 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WUUS53 KEAX 102302
SVREAX
KSC043-MOC087-102330-
/O.NEW.KEAX.SV.W.0174.170810T2302Z-170810T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
602 PM CDT THU AUG 10 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Doniphan County in northeastern Kansas...
  Southeastern Holt County in northwestern Missouri...

* Until 630 PM CDT

* At 602 PM CDT, a severe thunderstorm was located near White Cloud,
  or 10 miles northwest of Highland, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Highland, Oregon, Forest City, White Cloud, Iowa Point and Fanning.

This includes Interstate 29 between mile markers 68 and 70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4004 9534 3999 9500 3977 9519 3989 9534
      4000 9534 4000 9531 4003 9535
TIME...MOT...LOC 2302Z 299DEG 13KT 4000 9536 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB
2 follow-up statements
780 
WWUS53 KEAX 102318
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT THU AUG 10 2017

KSC043-MOC087-102330-
/O.CON.KEAX.SV.W.0174.000000T0000Z-170810T2330Z/
Doniphan KS-Holt MO-
618 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN DONIPHAN AND SOUTHEASTERN HOLT COUNTIES...

At 617 PM CDT, a severe thunderstorm was located over White Cloud, or
9 miles south of Mound City, moving east at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Highland, Oregon, Forest City, White Cloud, Iowa Point and Fanning. 

This includes Interstate 29 between mile markers 68 and 70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4004 9534 3999 9500 3977 9519 3989 9534
      4000 9534 4000 9531 4003 9535
TIME...MOT...LOC 2317Z 282DEG 14KT 4001 9527 

HAIL...0.88IN
WIND...60MPH
 
$$

CDB
497 
WWUS53 KEAX 102324
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
624 PM CDT THU AUG 10 2017

KSC043-MOC087-102333-
/O.EXP.KEAX.SV.W.0174.000000T0000Z-170810T2330Z/
Doniphan KS-Holt MO-
624 PM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DONIPHAN AND
SOUTHEASTERN HOLT COUNTIES WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4004 9534 3999 9500 3977 9519 3989 9534
      4000 9534 4000 9531 4003 9535
TIME...MOT...LOC 2323Z 299DEG 13KT 4000 9526 

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:11 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 10, 3:11 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
311 PM CDT Thu Aug 10 2017

.Discussion...
Issued at 310 PM CDT THU AUG 10 2017

A cold front is moving into far northwestern MO early this afternoon
and will continue to move southward through the evening and overnight
hours. This front may become a focus for showers and storms late
this afternoon into the overnight hours. But there are a few items
that are contributing a good amount of uncertainty. First, the
convection over western KS is spreading cirrus eastward and will
likely envelope the forecast area this afternoon and this evening.
In parts of eastern KS, where the cirrus has move into already, a
noticeable decrease in the diurnal CU has occurred before the cirrus
becomes too thick to see through. This adds some uncertainty to just
how much instability will be available for any convection in our
area. Second, there is very weak surface and low level flow ahead of
the front. Thus, convergence along the front is weak and this leads
to uncertainty regarding the initiation and coverage of possible
storms.

With all that said, scattered convection should develop along the
front late this afternoon in northern MO. Models suggest there may
be as much as 2000 to 3000 J/kg of CAPE in the area with 30 to 40
kts of 0-6km shear. Forecast soundings show a CAPE profile that's
not quite as robust with perhaps up to 2000 J/kg and weaker shear
confined to mainly the 3-6km layer. Forecast soundings also show a
shallow inverted V due to mixing to only about 3500 to 4000 feet.
All this suggest that the storms that do develop may be marginally
strong across northern MO and mainly a strong wind/downburst threat.
Small hail will be possible with initial updrafts but the overall
threat should become strong winds as the front pushes everything
southward through the night.

The front should push south of the forecast area by tomorrow morning
with any lingering precipitation confined to our far southern zones
through the middle of the day Friday. With drier air moving in
behind the front it should be relatively comfortable day with highs
in the low to mid 80s and middle 60 degree dewpoints. Relatively
pleasant conditions will persist into Saturday with similar
temperatures and cooler dewpoints. For Sunday, there may be more
widespread showers and storms across parts of KS with some of this
activity spreading east into our forecast area. At the very least,
thicker cloud cover looks likely which will help keep temperatures
well below normal. For now it looks like highs may only be in the
70s across the area. The cooler pattern looks to persist at least
through the middle of the week with highs 5 to 10 degrees below
normal.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1228 PM CDT THU AUG 10 2017

Initial afternoon CU development is in the MVFR range but should
lift to low VFR around 3000 to 3500 feet later this afternoon. A
cold front moving into the area this evening will lead to showers
and few storms. At the moment, it does not look like solid line of
storms will move through the area. So have just mentioned VCTS
at this point as the coverage doesn't justify blocking multiple
hours with a TSRA group. But timing for this activity will be from
01Z through 06Z as the front pushes through from the north. VFR
conditions are expected in the wake of the front with winds
turning to the north.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Aug 10, 5:28 AM CDT, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
528 AM CDT Thu Aug 10 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
528 AM CDT Thu Aug 10 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this morning across the area,
with another round of thunderstorms this afternoon and evening. A few
strong storms will be possible will be possible this afternoon and
evening.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Off and on storm chances will resume by the late week and into the
weekend. No severe weather or flash flooding is expected.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 10, 5:39 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
539 PM CDT THU AUG 10 2017

KSZ102-102330-
Doniphan KS-
539 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN COUNTY UNTIL 630 PM
CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denton, or near Highland, moving southeast at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wathena, Highland, Troy, Denton, Doniphan, Severance, Leona, Fanning
and Bendena.

LAT...LON 3981 9534 3989 9529 3989 9514 3986 9509
      3987 9503 3985 9494 3978 9494 3973 9497
      3969 9497 3967 9502 3962 9506 3962 9510
      3965 9512 3965 9534
TIME...MOT...LOC 2238Z 312DEG 6KT 3979 9529

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:39 PM CDTSpecial Weather StatementEAXDoniphan51 min
Aug 10, 6:59 PM CDTSpecial Weather StatementEAXAndrew31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.